Oklahoma, 2014

Tornado in Oklahoma, May 27, 2014

May 27, 2014 · NWS TSA · 1 event in 1 county or zone

An upper level low pressure system translated across southern Oklahoma and northern Texas on the 27th. A band of strong thunderstorms developed on the north side of this system and moved across portions of east central and northeastern Oklahoma during the morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level low pressure system translated across southern Oklahoma and northern Texas on the 27th. A band of strong thunderstorms developed on the north side of this system and moved across portions of east central and northeastern Oklahoma during the morning and early afternoon hours. One of the storms within the band produced a brief, weak tornado in Okmulgee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 27, 4:44 AM CST, 6 hours 54 minutes earlier.

Area forecast discussion, May 27, 4:44 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
544 AM CDT TUE MAY 27 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FLYING CONDITIONS WILL BE WIDELY VARYING ACROSS EASTERN OKLAHOMA
AND WESTERN ARKANSAS TODAY WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS DEVELOPING BY THIS AFTERNOON. WILL SEE THIS
ACTIVITY TAPER OFF THIS EVENING. PATCHY MVFR TO IFR FOG WILL BE
POSSIBLE AT MANY OF THE AREA TAF SITES OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT TUE MAY 27 2014/

DISCUSSION...
ISOLATED SHOWERS/THUNDERSTORMS WERE ONGOING EARLY THIS MORNING
ACROSS FAR NE OK/NW AR...WITH MAIN CONVECTION ACROSS TX WITH ANOTHER
AREA OVER WRN OK ASSOCIATED WITH THE UPPER LOW COLD CORE. THE UPPER
LOW WILL TRACK E TODAY ALONG THE RED RIVER...WITH THE BEST CHANCES
OF PRECIPITATION ACROSS SE OK/WCNTRL AR IN THE AREA OF BEST UPPER
DIFFLUENCE. SEVERE WEATHER THREAT WILL REMAIN VERY LIMITED GIVEN
ONLY MARGINAL INSTABILITY AND WEAK WIND SHEAR...BUT WILL CONTINUE
TO SEE AREAS OF LOCALLY HEAVY RAINFALL WITH PWAT VALUES RUNNING AT
OR ABOVE 1.5 INCHES.

THE UPPER LOW WILL STALL NEAR THE ARKLATEX REGION THIS WEEK AND
GRADUALLY WEAKEN AND SHEAR OUT BY NEXT WEEKEND. GIVEN THE MID-LEVEL
WEAKNESS AND AVAILABLE MOISTURE...SCATTERED (MAINLY DIURNAL)
CONVECTION WILL BE EXPECTED DAILY. UPPER HEIGHTS BEGIN TO RISE OVER
THE WEEKEND AS AN UPPER RIDGE NOSES IN FROM THE SW...AND EXPECT
PRECIP CHANCES TO DWINDLE BY EARLY NEXT WEEK.

STAYED FAIRLY CLOSE TO MAV/MEX TEMPS THROUGH THE FORECAST
PERIOD...WHICH SHOWS A MODEST WARMING TREND BY LATE WEEK AND INTO
THE WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...10
Hazardous weather outlook, May 27, 4:00 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT TUE MAY 27 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT TUE MAY 27 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS AS AN UPPER LEVEL
LOW APPROACHES THE REGION FROM THE WEST. ANY THUNDERSTORMS THAT
DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...BRIEF STRONG GUSTY WINDS AND SMALL HAIL. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAIN
IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO FLOODING OF LOW LYING
AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS WEDNESDAY THROUGH SUNDAY
AS AN UPPER LEVEL LOW STALLS OVER THE ARKLATEX REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Okmulgee

When
May 27, 11:38 AM CST
Where
Okmulgee County, 4.36 mi SE of Nuyaka
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.611, -96.069

A brief tornado snapped large tree limbs and moved a trailer at Dripping Springs State Park. It was witnessed by several people as it moved northwest.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522504.